Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Diabetic have low blood sodium, fatigue, foggy head weight loss and freezing. Thoughts?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 458 Questions
Der Doc,

low blood sodium for 2 years ( 128ish), fatigue, foggy head, weight loss, freezing all the time. TSH shifts from 3.0-5.0. T3 2.5, T4 .7, T1 diabetic 45 years.


Posted Mon, 17 Jun 2013 in Kidney Conditions
Answered by Dr. Nirmala P 3 hours later
Thanks for asking in Healthcare Magic.

Normal sodium level is between 135 to 145 mmol/L. Hypothyroidism is one of the reasons for low sodium. Your TSH fluctuates between 3.0 to 5.0 which is on high normal side. (normal range is 0.4 to 4.5). Although your T3 is in normal range your free T4 is on the lower side. High TSH and low free T3 and T4 are suggestive of hypothyroidism.

A plasma sodium concentration of <135 mmol/L reflects hyponatremia. Altered mental status, weakness, increased thirst with the preference of ice cold water are all symptoms of hyponatremia. Lisinopril also increases sodium excretion (natriuresis) and potassium retention and may add up to your problem.

Since the underlying disorder needs to be corrected, you should consult an endocrinologist to find out the exact cause of hyponatremia and for further follow up.

I hope this helps. Please address to me if you have any further concerns.
Above answer was peer-reviewed by
Follow-up: Diabetic have low blood sodium, fatigue, foggy head weight loss and freezing. Thoughts? 57 minutes later

Endo does not think lisinipril is causing low sodium. he gave me rx for generic synthroid which I reluctantly started yesterday. 25 mg. needed to do something as fatigue is major. how long will this take to see if working?
Answered by Dr. Nirmala P 31 minutes later
Welcome back to Healthcare Magic.

Your endocrinologist is right. The incidence of Lisinopril causing XXXXXXX hyponatremia is rare. Synthyroid is often started at a low dose and is increased every 2 to 3 weeks according to clinical response and serum TSH levels. You will get relief from your symptoms when your TSH level reaches the optimum range.

The complete response may vary in each individual depending upon the severity of the condition and so it is difficult to exactly specify the time interval and sometimes you may need an additional dose. If your dose is sufficient, then you will get relief of fatigue within 2 weeks.

Hypothyroidism per se can cause fatigue, lethargy, depression and constipation. Please continue to take Synthyroid as per your endocrinologist's specifications.

I hope I have succeeded in providing the information you are looking for. Please feel free to write back to me for further clarifications. I will be glad to help you.

Warm regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor